Alert archive / California / High Wind Watches in 2014
High Wind Watch 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Feb 7, 2014, 2:36 PM PST for Inyo County, California. It took effect at Feb 8, 2014, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2014, 2:36 PM PST (22:36 UTC)
- In effect from
- Feb 8, 2014, 4:00 PM PST
- Expired
- Feb 8, 2014, 2:54 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625 WWUS75 KVEF 072236 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 236 PM PST FRI FEB 7 2014 ...POTENTIAL FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES LATE SATURDAY AFTERNOON THROUGH SUNDAY MORNING... .STRONG WINDS ALOFT ACROSS NORTHERN CALIFORNIA AND NEVADA COULD LEAD TO THE POTENTIAL OF STRONG DOWNSLOPE WINDS BELOW AND NEAR CANYON OPENINGS ALONG THE EASTERN SIERRA SLOPES ON INYO COUNTY. THE GREATEST POTENTIAL FOR THESE DAMAGING WINDS WOULD BE BETWEEN LATE SATURDAY AFTERNOON AND LATE SUNDAY MORNING. CAZ519-520-081200- /O.NEW.KVEF.HW.A.0003.140209T0000Z-140209T1800Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP... INDEPENDENCE...LONE PINE...OLANCHA 236 PM PST FRI FEB 7 2014 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS IN EFFECT FROM LATE SATURDAY AFTERNOON THROUGH SUNDAY MORNING. * WINDS: WEST WINDS GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET...WIND GUSTS IN EXCESS OF 58 MPH BELOW 5000 FEET. * TIMING: POTENTIAL FOR DOWNSLOPE WINDS WILL INCREASE SATURDAY AFTERNOON...PEAK SATURDAY EVENING THROUGH SUNDAY MORNING...BEFORE DECREASING LATE SUNDAY MORNING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL...FOOTHILLS OF THE EASTERN SIERRA SLOPES...HIGHWAY 395 AND OTHER ROADWAYS ACCESSING THE SOUTHERN SIERRA NEVADA. * IMPACTS: DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH- PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG HIGHWAY 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. && $$
1 follow-up statement
097 WWUS75 KVEF 081054 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 254 AM PST SAT FEB 8 2014 ...POTENTIAL FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES THIS AFTERNOON THROUGH EARLY SUNDAY MORNING... .STRONG WINDS ALOFT ACROSS NORTHERN CALIFORNIA AND NEVADA WILL LEAD TO THE POTENTIAL OF STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES ESPECIALLY BELOW AND NEAR CANYON OPENINGS THIS AFTERNOON AND TONIGHT. CAZ519-520-082100- /O.UPG.KVEF.HW.A.0003.140209T0000Z-140209T1800Z/ /O.NEW.KVEF.HW.W.0003.140208T2100Z-140209T1600Z/ EASTERN SIERRA SLOPES-OWENS VALLEY- INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP... INDEPENDENCE...LONE PINE...OLANCHA 254 AM PST SAT FEB 8 2014 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 AM PST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: WEST WINDS GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET... WIND GUSTS IN EXCESS OF 58 MPH BELOW 5000 FEET. * TIMING: POTENTIAL FOR DOWNSLOPE WINDS WILL INCREASE EARLY THIS AFTERNOON...PEAK EARLY THIS EVENING THROUGH TONIGHT...BEFORE DECREASING SUNDAY MORNING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL...FOOTHILLS OF THE EASTERN SIERRA SLOPES...HIGHWAY 395 AND OTHER ROADWAYS ACCESSING THE SOUTHERN SIERRA NEVADA. * IMPACTS: DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS... AND ANY HIGH- PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG HIGHWAY 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 7, 9:24 AM PST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 7, 9:24 AM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 924 AM PST FRI FEB 7 2014 .SYNOPSIS...DRY AND COOL CONDITIONS ACROSS THE AREA THIS MORNING WITH PLENTY OF CLOUDS. VARYING AMOUNTS OF CLOUD COVER IS EXPECTED OVER THE WEEKEND WITH TEMPERATURES WARMING ABOVE SEASONAL NORMALS ESPECIALLY OVER THE WEEKEND. ANOTHER SYSTEM WILL BRING A CHANCE OF LIGHT SHOWERS TO THE AREA MONDAY FOLLOWED BY DRY CONDITIONS AND TEMPERATURES REMAINING ABOVE NORMAL THROUGH MUCH OF NEXT WEEK. && .UPDATE...CHALLENGE REMAINS AVIATION AND JUST WHEN WILL THE STRATUS SCATTER OUT. 12Z NAM IN BUFKIT WOULD SUGGEST SLOW IMPROVEMENT WITH CIGS GRADUALLY LIFTING AND SCATTERING OUT PROBABLY BY NOON. ABOVE THE STRATUS DECK SATELLITE SHOWS PLENTY OF MID/HIGH STREAMING OVERHEAD SO EXPECT TO SEE ONLY A FEW GLIMPSES OF SUNSHINE TODAY. HIGH TEMPERATURES TODAY MAY BE OUT OF REACH SINCE THERE HAS BEEN LITTLE CHANGE SINCE SUNRISE. ADJUSTED OUR SKY AND TEMPERATURE GRIDS IN THIS MORNING UPDATE. && .AVIATION...FOR MCCARRAN...3-5 KFT CIGS OVER LAS VEGAS SHOULD CONTINUE TO GRADUALLY LIFT AND SCATTER OUT BETWEEN 18-20Z. SCATTERED CLOUDS AROUND 5 KFT SHOULD CONTINUE AROUND HIGHER TERRAIN THROUGHOUT THE DAY. THERE WILL BE A BKN-OVC DECK OF MID/HIGH CLOUDS BETWEEN 150-200 TODAY THROUGH THE WEEKEND. GENERALLY LIGHT WINDS ARE EXPECTED THROUGH THE MORNING THEN BECOMING SOUTHERLY AROUND 10 KTS THIS AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED AREAS OF LOWER STRATUS BETWEEN 3-5 KFT WILL CONTINUE TO GRADUALLY LIFT AND SCATTER OUT BY 20Z. MID/HIGH CLOUDS BETWEEN 150-200 TODAY THROUGH THE WEEKEND. WEST WIND GUSTS BETWEEN 20-30 KTS AT TIMES IN THE WESTERN MOJAVE DESERT THROUGH TODAY AND SATURDAY. ELSEWHERE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS. && .SHORT TERM...THROUGH SATURDAY NIGHT... WITH THE SHORTWAVE NOW EAST OF THE AREA, THE ONLY REAL CONCERN CURRENTLY IS PESKY LOW CLOUDS ACROSS PORTIONS OF THE CWA AND THE POTENTIAL FOR FOG FORMATION IN SOME LOCALIZED AREAS ESPECIALLY WHERE IT RAINED YESTERDAY. IN THE LAS VEGAS VALLEY, AFTER SCATTERING OUT SOMEWHAT, LOW CLOUDS ARE BUILDING BACK IN OVER MUCH OF THE VALLEY. WILL HAVE TO KEEP AN EYE ON THIS PRIMARILY FOR AVIATION PURPOSES BUT THE CLOUDS SHOULD HELP KEEP THE TEMP/DEWPOINT SPREAD APART ENOUGH TO THWART FOG DEVELOPMENT. LOCAL RADAR AT 330 AM SHOWED LIGHT RETURNS SOUTH OF MESQUITE BUT SHOWER ACTIVITY HAS LARGELY ENDED IN THE CWA AND SHOULD NOT BE A CONCERN TODAY. ONE MORE ITEM OF NOTE IS INCREASING HIGH CLOUDS OVER THE AREA IN THE DIRTY NORTHWEST FLOW SETTING UP BEHIND THE DEPARTING SHORTWAVE. EXPECT PERIODS OF DENSE CLOUDS OVER THE NEXT COUPLE OF DAYS. THE MILD PACIFIC FLOW SHOULD ALLOW TEMPERATURES TO WARM TO AROUND SEASONAL NORMS TODAY AND ABOVE NORMAL SATURDAY. FORECASTED HIGHS FOR TODAY AND SATURDAY WILL DEPEND ON CLOUD COVER OPAQUENESS AND DURATION. MODEL RH FORECAST A POSSIBLE THINNING OF THE CLOUD DECK THIS AFTERNOON ALLOWING BETTER DAYTIME HEATING WITH THE POTENTIAL FOR MOSTLY SUNNY CONDITIONS ACROSS THE SOUTHERN FORECAST AREA ON SATURDAY. THERE WILL ALSO BE AN INCREASING CHANCE OF PRECIPITATION IN THE SOUTHERN SIERRA TONIGHT THROUGH SATURDAY AS THE SIERRA INTERCEPTS THE MOIST PACIFIC FLOW. QPF AMOUNTS SHOULD BE GENERALLY LIGHT THROUGH ANY ONE PERIOD BUT ACCUMULATED PRECIP FROM TONIGHT THROUGH EARLY SUNDAY MORNING COULD BE UPWARDS OF A .75 INCHES OF LIQUID. .LONG TERM...SUNDAY THROUGH FRIDAY NIGHT. IT APPEARS WINTER WILL LOOSEN ITS GRIP ON OUR AREA AS WE MOVE THROUGH NEXT WEEK, HOWEVER, IT APPEARS TO BE A GRADUAL MODERATION AWAY FROM IT. WEST-NORTHWEST FLOW ALOFT IS EXPECTED TO BE IN PLACE FOR SUNDAY. AT THIS TIME IT APPEARS THAT ANY ENERGY ACCOMPANIED BY A SUFFICIENT ENOUGH LAYER OF MOISTURE WILL BE ABSENT ON SUNDAY EXCEPT ACROSS THE FAR NORTHERN CWFA SO I WENT AHEAD AND ADJUSTED POPS DOWN EXCEPT ALONG OUR NORTHERN BORDER. OF ALL THE MODELS I LOOKED AT, THE 00Z OPERATIONAL ECMWF REMAINS THE MOST BULLISH ON BRINGING A SHORTWAVE TROUGH ACROSS OUR AREA SUNDAY NIGHT INTO MONDAY WITH A SUFFICIENT ENOUGH LAYER OF MOISTURE (AT LEAST IN THE MID-LEVELS) TO GENERATE SOME SHOWERS. SINCE THE GRIDS BASICALLY HAD THIS I DID NOT MAKE A LOT OF CHANGES, OTHER THAN TO INCREASE POPS A BIT OVER MOHAVE COUNTY ON MONDAY AFTERNOON. SNOW LEVELS ARE EXPECTED TO START OUT AROUND 9,000 FEET WITH THIS SYSTEM AND LOWER TO 8,000 FEET, HOWEVER GIVEN THE LACK OF MOISTURE ONLY A FEW INCHES OF SNOW ARE EXPECTED IN THE HIGHER TERRAIN. I DID GO AHEAD AND LOWER TEMPS A LITTLE BASED ON THE FACT THAT WE SHOULD BE RATHER CLOUDY AND NUDGED NUMBERS TOWARD THE LATEST ECMWF WHICH SUPPORTS OUR POP FORECAST. AS FOR WINDS, BOTH THE GFS AND ECMWF SHOW 20-40 KT VALUES AT 700 MB ACROSS OUR AREA ON SUNDAY AFTERNOON AND EVENING. OVERALL MODEL SOUNDINGS SHOW A POOR ALIGNMENT IF WINDFIELDS WITH HEIGHT BELOW 700 MB WHICH WOULD PREVENT STRONGER WINDS ALOFT FROM MIXING DOWN TO THE SURFACE. BASED ON THIS, IT LOOKS LIKE MOST AREAS COULD SEE 20-30 MPH GUSTS AT BEST SUNDAY WITH HIGHER GUSTS ON EXPOSED RIDGETOPS. BY LATE MONDAY MORNING, NORTH WINDS SHOULD INCREASE AND GUSTY WINDS OF 15-25 MPH WITH HIGHER GUSTS ARE EXPECTED IN NORTH-SOUTH VALLEYS SUCH AS THE COLORADO RIVER BELOW HOOVER DAM. THE AREA IS EXPECTED TO REMAIN IN A WEST-NORTHWEST FLOW ALOFT THROUGH THE MIDDLE OF THE WEEK. AT THIS TIME, IT APPEARS THAT HIGH PRESSURE ALOFT CENTERED OFF THE BAJA SHOULD BE STRONG ENOUGH TO AT BEST GRAZE OUR NORTHERNMOST CWFA IF THAT. FOR THE MOST PART, IT LOOKS LIKE JUST AN INFLUX OF HIGH LEVEL MOISTURE THAT SHOULD KEEP A PARTLY TO AT TIMES MOSTLY CLOUDY SKY AROUND. BY LATER IN THE WEEK, THE HIGH IS EXPECTED TO STRENGTHEN, WHICH SHOULD HELP TRIM BACK ON PESKY HIGH CLOUDS. FORECAST SOUNDINGS SHOW A STEADY WARMING TREND THROUGH THE WEEK WITH HIGHS NEAR NORMAL ON TUESDAY AND WEDNESDAY AND THEN 5-8 DEGREES ABOVE NORMAL FOR THURSDAY AND FRIDAY. HIGH TEMPS CLOSELY FOLLOW ECMWF GUIDANCE. && .AVIATION...FOR MCCARRAN...CIGS HAVE BUILT BACK IN OVER THE AIRPORT AROUND 2000-2500 FEET. THESE LOWER CLOUDS SHOULD LIFT AND SCATTER OUT AFTER 16Z BECOMING SCT AROUND 5K FEET AND BKN AOA 20K FEET. GENERALLY LIGHT WINDS ARE EXPECTED THROUGH THE MORNING THEN BECOMING SOUTHERLY AROUND 10 KTS THIS AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GENERALLY SCATTERED TO BROKEN CLOUDS AROUND 4-6 KFT THIS MORNING ALONG WITH INCREASING HIGH CLOUDS. WEST WIND GUSTS BETWEEN 20-30 KTS AT TIMES IN THE WESTERN MOJAVE DESERT THROUGH TODAY. ELSEWHERE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && SALMEN/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Feb 7, 5:49 AM PST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 549 AM PST FRI FEB 7 2014 CAZ519-080500- EASTERN SIERRA SLOPES- 549 AM PST FRI FEB 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC FLOW WILL BRING A CHANCE OF SNOW TO THE EASTERN SIERRA SLOPES TODAY AND TONIGHT. SNOW AMOUNTS UP TO 2 INCHES ARE POSSIBLE ABOVE 8000 FEET. WEST WINDS 20 TO 30 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OCCASIONAL SNOW IS EXPECTED ABOVE 8000 FEET THROUGH SUNDAY NIGHT WITH 6 TO 10 INCHES POSSIBLE IN THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ520>527-NVZ014>022-080500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 549 AM PST FRI FEB 7 2014 /649 AM MST FRI FEB 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. SOUTHWEST WINDS 20 TO 30 MPH ARE EXPECTED TODAY IN THE WESTERN MOJAVE DESERT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST PACIFIC FLOW WILL BRING A SLIGHT CHANCE OF SHOWERS TO MAINLY NORTHERN LINCOLN COUNTY OVER THE WEEKEND. A WEAK DISTURBANCE WILL BRING AN INCREASING CHANCE OF RAIN AND HIGH ELEVATION SNOW TO MUCH OF THE AREA MONDAY. DRY AND MILD CONDITIONS ARE EXPECTED TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
High Wind Watches in California, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.